Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Geometric Flows

Ed. by Carfora, Mauro / Mantegazza, Carlo

1 Issue per year

Open Access
Online
ISSN
2353-3382
See all formats and pricing
More options …

Anisotropic mean curvature on facets and relations with capillarity

Stefano Amato / Giovanni Bellettini
  • Corresponding author
  • Dipartimento di Matematica, Università di Roma Tor Vergata, via della Ricerca Scientifica 1, 00133 Roma, Italy
  • INFN Laboratori Nazionali di Frascati (LNF), via E. Fermi 40, Frascati 00044 Roma, Italy
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Lucia Tealdi
Published Online: 2015-09-04 | DOI: https://doi.org/10.1515/geofl-2015-0005

Abstract

Given an anisotropy ɸ on R3, we discuss the relations between the ɸ-calibrability of a facet F ⊂ ∂E of a solid crystal E, and the capillary problem on a capillary tube with base F. When F is parallel to a facet ̃︀ BFɸ of the unit ball of ɸ, ɸ-calibrability is equivalent to show the existence of a ɸ-subunitary vector field in F, with suitable normal trace on @F, and with constant divergence equal to the ɸ-mean curvature of F. Assuming E convex at F, ̃︀ BFɸ a disk, and F (strictly) ɸ-calibrable, such a vector field is obtained by solving the capillary problem on F in absence of gravity and with zero contact angle. We show some examples of facets for which it is possible, even without the strict ɸ-calibrability assumption, to build one of these vector fields. The construction provides, at least for convex facets of class C1,1, the solution of the total variation flow starting at 1F.

References

  • [1] F. J. Almgren, Existence and Regularity Almost Everywhere of Solutions to Elliptic Variational Problems with Constraints, Mem. Amer. Math. Soc. 4, 1976. Google Scholar

  • [2] F. J. Almgren, J. E. Taylor, Flat flow is motion by crystalline curvature for curves with crystalline energies , J. Differential Geom. 42 (1995), 1-22. Google Scholar

  • [3] F. J. Almgren, J. E. Taylor, and L. Wang, Curvature-driven flows: a variational approach, SIAM J. Control Optim. 31 (1993), 387-437. CrossrefGoogle Scholar

  • [4] F. Alter, and V. Caselles, Uniqueness of the Cheeger set of a convex body, Nonlinear Anal. 70 (2009) 32-44. Google Scholar

  • [5] F. Alter, V. Caselles, and A. Chambolle, A characterization of convex calibrable sets in Rn, Math. Ann. 332 (2005), 329-366. Google Scholar

  • [6] L. Ambrosio, N. Fusco, and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Mathematical Monographs, Oxford Univ. Press, Oxford, 2000. Google Scholar

  • [7] L. Ambrosio, M. Novaga, and E. Paolini. Some regularity results for minimal crystals. ESAIM Control Optim. Calc. Var. 8 (2002), 69-103. Google Scholar

  • [8] F. Andreu, V. Caselles, J. I. Diaz, and J. M.Mazon, Some qualitative properties of the total variation flow, J. Funct. Anal., 188, (2002), 516-547. Google Scholar

  • [9] F. Andreu-Vaillo, V. Caselles, and J. M. Mazon, Parabolic quasilinear equations minimizing linear growth functionals, Progr. Math., Birkäuser, Basel, 2004. Google Scholar

  • [10] G. Anzellotti, Pairings between measures and bounded functions and compensated compactness, Ann.Mat. Pura Appl. 135 (1983), 293-318. Google Scholar

  • [11] G. Anzellotti, Traces of bounded vector fields and the divergence theorem, preprint Dipartimento di Matematica Univ. Trento, 1983. Google Scholar

  • [12] G. Bellettini, A numerical approach to a minimum problem with applications in image segmentations, Ann. Univ. Ferrara 36 (1990), 99-111. Google Scholar

  • [13] G. Bellettini, An introduction to anisotropic and crystallinemean curvature flow, Hokkaido Univ. Tech. Rep. Ser. inMath. 145 (2010), 102-162. Google Scholar

  • [14] G. Bellettini, V. Caselles, A. Chambolle, and M. Novaga, The volume preserving crystalline mean curvature flow of convex sets in RN, J. Math. Pures Appliquée 92 (2009), 499-527. Google Scholar

  • [15] G. Bellettini, V. Caselles, and M. Novaga, The total variation flow in Rn, J. Differential Equations 184 (2002), 475-525. Google Scholar

  • [16] G. Bellettini, V. Caselles, and M. Novaga, Explicit solutions of the eigenvalue problem −div(Du/|Du|) = u, SIAM J. Math. Anal. 36 (2005), 1095-1129. Google Scholar

  • [17] G. Bellettini, and L. Mugnai, Anisotropic geometric functionals and gradient flows, Banach Cent. Publ. 86 (2009), 21-43. CrossrefGoogle Scholar

  • [18] G. Bellettini, and M. Novaga, Approximation and comparison for non-smooth anisotropic motion by mean curvature in RN, Math. Mod. Meth. Appl. Sc. 10 (2000), 1-10. CrossrefGoogle Scholar

  • [19] G. Bellettini, M. Novaga, and G. Orlandi, Eventual regularity for the parabolic minimal surface equation, Discrete Contin. Dyn. Syst., to appear. Google Scholar

  • [20] G. Bellettini, M. Novaga, and M. Paolini, Facet-breaking for three-dimensional crystals evolving by mean curvature, Interfaces Free Bound. 1 (1999), 39-55. Google Scholar

  • [21] G. Bellettini, M. Novaga, and M. Paolini, Characterization of facet-breaking for nonsmooth mean curvature flow in the convex case, Interfaces Free Bound. 3 (2001), 415-446. Google Scholar

  • [22] G. Bellettini, M. Novaga, and M. Paolini,Ona crystalline variational problem, part I: first variation and global L1-regularity, Arch. Ration. Mech. Anal. 157 (2001), 165-191. Google Scholar

  • [23] G. Bellettini, M. Novaga, and M. Paolini, On a crystalline variational problem, part II: BV-regularity and structure of minimizers on facets, Arch. Ration. Mech. Anal. 157 (2001), 193-217. Google Scholar

  • [24] G. Bellettini, and M. Paolini, Anisotropic motion by mean curvature in the context of Finsler geometry, HokkaidoMath. J. 25 (1996), 537-566. Google Scholar

  • [25] G. Bellettini, and M. Paolini, Numerical simulations of measurements of capillary contact angles, IMA J. Numer. Anal. 16 (1996), 165-178. CrossrefGoogle Scholar

  • [26] G. Bellettini, M. Paolini, and S. Venturini, Some results on surface measures in Calculus of Variations, Ann.Mat. Pura Appl. 170 (1996), 329-359. Google Scholar

  • [27] G. Bellettini, M. Paolini, and C. Verdi, Ʈ-convergence of discrete approximations to interfaces with prescribed mean curvature, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 1 (1990), 317-328. Google Scholar

  • [28] G. Bellettini, M. Paolini, and C. Verdi, Numerical minimization of geometrical type problems related to calculus of variations, Calcolo 27 (1990), 251-278. CrossrefGoogle Scholar

  • [29] G. Bellettini, M. Paolini, and C. Verdi, Convex approximations of functionals with curvature, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 2 (1991), 297-306. Google Scholar

  • [30] G. Bellettini, M. Paolini, and C. Verdi, Front-tracking and variational methods to approximate interfaces with prescribed mean curvature, “Proc. Numerical Methods for Free Boundary Problems”, Jyväskylä, 1990, (P. Neittaanmäki, ed.), Birkhäuser (1991), 83-92. Google Scholar

  • [31] G. Bellettini, M. Paolini, and C. Verdi, Numerical minimization of functionals with curvature by convex approximations, “Progress in partial differential equations: calculus of variations, applications”, Pitman Research Notes in Mathematics Series, (C. Bandle, J. Bemelmans, M. Chipot, M. Grüter, and J. Saint Jean Paulin, eds.), Longman Scientific & Technical Harlow 267 (1992), 124-138. Google Scholar

  • [32] G. Bellettini, M. Paolini, and C. Verdi, Convergence of discrete approximations to sets of prescribed mean curvature, “Free boundary problems involving solids”, Pitman Research Notes in Mathematics Series, (J.M. Chadam, and H. Rasmussen, eds.), Longman Scientific & Technical Harlow, 281 (1993), 164-169. Google Scholar

  • [33] J. Berthier, and K. A. Brakke, The Physics of Microdroplets, Wiley, Hoboken (NJ), 2012. Google Scholar

  • [34] H. Brezis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert. North-Holland Mathematics Studies, Amsterdam-London: North-Holland Publishing Comp., 1973. Google Scholar

  • [35] A. Briani, A. Chambolle, M. Novaga, and G. Orlandi, On the gradient flow of a one-homogeneous functional, Confluentes Math. 3 (2011), 617-635. Google Scholar

  • [36] V. Caselles, A. Chambolle, and M. Novaga, Uniqueness of the Cheeger set of a convex body, Pacific J. Math. 232 (2007), 77-90. Google Scholar

  • [37] V. Caselles, A. Chambolle, S. Moll, and M. Novaga, A characterization of convex calibrable sets in Rn with respect to anisotropic norms, Ann. Inst. H. Poincaré Anal. Non Linéaire 25 (2008), 803-832. Google Scholar

  • [38] V. Caselles, A. Chambolle, and M. Novaga, Some remarks on uniqueness and regularity of Cheeger sets, Rend. Semin.Mat. Univ. Padova 123 (2010), 191-201. Google Scholar

  • [39] V. Caselles, A. Chambolle, and M. Novaga, Regularity for solutions of the total variation denoising problem, Rev. Mat. Iberoamericana 27 (2011), 233-252. CrossrefGoogle Scholar

  • [40] V. Caselles, G. Facciolo, and E. Meinhardt, Anisotropic Cheeger sets and applications, SIAM J. Imaging Sci. 2 (2009), 1211- 1254. Google Scholar

  • [41] J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, “Problems in Analysis, A Symposium in Honor of Salomon Bochner” (R. C. Gunning, ed.), Princeton Univ. Press 625 (1970), 195-199. Google Scholar

  • [42] L. Esposito, N. Fusco, and C. Trombetti, A quantitative version of the isoperimetric inequality: the anisotropic case Ann. Scuola Norm. Sup. Pisa 5 (2005), 619-652. Google Scholar

  • [43] H. Federer, Geometric Measure Theory, Springer – Verlag, Berlin, 1968. Google Scholar

  • [44] R. Finn, Equilibrium Capillary Surfaces, Springer – Verlag, New York, 1986. Google Scholar

  • [45] B. S. Fischer, and R. Finn, Existence theorems and measurement of the capillary contact angle, Zeit. Anal. Anwend. 12 (1993), 405-423. Google Scholar

  • [46] I. Fonseca, The Wulff theorem revisited, Proc. Roy. London Soc. 432 (1991), 125-145. Google Scholar

  • [47] I. Fonseca and S Müller, A uniqueness proof for the Wulff theorem, Proc. Roy. Soc. Edinburgh 119 (1991), 125-136. Google Scholar

  • [48] M. H. Giga, Y. Giga, Evolving graphs by singular weighted curvature, Arch. Ration. Mach. Anal. 141 (1998), 117-198. Google Scholar

  • [49] M. H. Giga, Y. Giga, Generalized motion by nonlocal curvature in the plane, Arch. Ration. Mach. Anal. 159 (2001), 295-333. Google Scholar

  • [50] Y. Giga, M. Paolini, and P. Rybka, On the motion by singular interfacial energy, Japan J. Indust. Appl. Math. 18 (2001), 231-248. CrossrefGoogle Scholar

  • [51] E. Giusti, Boundary value problems for non-parametric surfaces of prescribedmean curvature, Ann. Scuola Norm. Sup. Pisa 3 (1976), 501-548 Google Scholar

  • [52] E. Giusti, On the equation of surfaces of prescribed mean curvature, Invent. Math. 46 (1978), 111-137. CrossrefGoogle Scholar

  • [53] E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Monographs in Mathematics, Boston-Basel-Stuttgart, Birkhäuser, 1984. Google Scholar

  • [54] M. T. Hussain, Cheeger sets for unit cube: analytical and numerical solutions for L1 and L2 norms,Master Degree’s Thesis, Massachusetts Institute of Technology, 2008. Google Scholar

  • [55] B. Kawohl and T. Lachand-Robert, Characterization of Cheeger sets for convex subsets of the plane, Pacific J. Math. 225 (2006), 103-118. Google Scholar

  • [56] B. Kawohl and M. Novaga. The p-Laplace eigenvalue problem as p → 1 and Cheeger sets in a Finsler metric, J. Convex Anal. 15 (2008), 623-634. Google Scholar

  • [57] D. Krejčiřík and A. Pratelli, The Cheeger constant of curved strips, Pacific J. Math. 254 (2011), 309-333. Google Scholar

  • [58] G. P. Leonardi and A. Pratelli,Onthe Cheeger sets in strips and non-convex domains, preprint (2014), available for download at http://arxiv.org/abs/1409.1376. Google Scholar

  • [59] U. Massari and M. Miranda, Minimal Surfaces of Codimension One, North-Holland Math. Studies, North-Holland, Amsterdam, 1984. Google Scholar

  • [60] M. Miranda, Superfici cartesiane generalizzate ed insiemi di perimetro localmente finito sui prodotti cartesiani, Ann. Scuola Norm. Sup. Pisa 3 (1964), 515-542. Google Scholar

  • [61] M. Miranda, Superfici minime illimitate, Ann. Scuola Norm. Sup. Pisa 4 (1977), 313-322. Google Scholar

  • [62] S. Moll, The anisotropic total variation flow, Math. Ann. 332 (2005), 177–218. Google Scholar

  • [63] M. Novaga and E. Paolini, Regularity results for boundaries in R2 with prescribed anisotropic curvature. Ann. Mat. Pura Appl. 184 (2005), 239-261. Google Scholar

  • [64] M. Paolini, Capillary and calibrability of sets in crystalline mean curvature flow, Oberwolfach Reports 2 (2005), 560-562. Google Scholar

  • [65] L. Rudin, S. Osher, and E. Fatemi, Nonlinear total variation based noise removal algorithms, Physica D 60 (1992), 259-268. CrossrefGoogle Scholar

  • [66] R. Schoen, L. Simon, and F. J. Almgren, Regularity and singularity estimates on hypersurfaces minimizing parametric elliptic variational integrals. I, II, Acta Math. 139 (1977), 217–265. Google Scholar

  • [67] I. Tamanini, Regularity results for almost minimal oriented hypersurfaces in RN , Quad. Dip. Mat. Univ. Salento 1 (1984), 1-92. Google Scholar

  • [68] J. E. Taylor, Existence and structure of solutions to a class of nonelliptic variational problems, Symposia Mathematica 14 (1974), 499-508. Google Scholar

  • [69] J. E. Taylor, Unique structure of solutions to a class of nonelliptic variational problems, Proc. Symp. Pure Math. 27 (1975), 419-427. CrossrefGoogle Scholar

  • [70] J. E. Taylor, Crystalline variational problems, Bull. Amer. Math. Soc. 84 (1978), 568-588. CrossrefGoogle Scholar

  • [71] J. E. Taylor, Motion of curves by crystalline curvature, including triple junctions and boundary points, Proc. Symp. Pure Math. 54 (1993), 417-438. CrossrefGoogle Scholar

About the article

Received: 2015-02-19

Accepted: 2015-06-15

Published Online: 2015-09-04


Citation Information: Geometric Flows, Volume 1, Issue 1, ISSN (Online) 2353-3382, DOI: https://doi.org/10.1515/geofl-2015-0005.

Export Citation

© 2015 Stefano Amato et al.. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Antonin Chambolle, Vincent Duval, Gabriel Peyré, and Clarice Poon
Inverse Problems, 2017, Volume 33, Number 1, Page 015002

Comments (0)

Please log in or register to comment.
Log in